Texas, 2023

Flash Flooding and Hail in Texas, May 31, 2023

May 31, 2023 · NWS AMA · 13 events in 8 counties and zones

Two different rounds of showers and thunderstorms overtook the combined Oklahoma and Texas Panhandles on the afternoon and evening of May 31st. The wave of storms produced severe wind gusts between 58 and 60 mph through the northwest TX Panhandle and portions of the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two different rounds of showers and thunderstorms overtook the combined Oklahoma and Texas Panhandles on the afternoon and evening of May 31st. The wave of storms produced severe wind gusts between 58 and 60 mph through the northwest TX Panhandle and portions of the Oklahoma Panhandle. The second wave of storms moved into the southwest TX Panhandle from eastern New Mexico later in the evening. These storms produced severe winds between 58 and 63 mph, as well as hail up to the size of nickels. They also were heavy rain producers which led to some urban flooding in the east side of Canyon, TX as well as portions of Amarillo, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 1:21 PM CST, 55 minutes earlier.

Area forecast discussion, May 31, 1:21 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
221 PM CDT Wed May 31 2023

...New MESOSCALE UPDATE, SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR HAIL, WIND, AND FLASH FLOODING THREAT FOR
THIS AFTERNOON THROUGH THURSDAY MORNING...
Issued at 216 PM CDT Wed May 31 2023

* Synoptic Overview: The latest H500 RAP analysis shows a upper
  level low pressure system continues to remain nearly stationary
  near the southern tip of Nevada early this afternoon. This
  feature will continue to drift very slowly towards the east
  through early tomorrow morning. Out ahead of this feature,
  shortwaves embedded in the upper level flow will propagate
  across the Southern High Plains beginning later today and will
  continue through early Thursday morning. The PVA associated with
  these waves will generate numerous rounds of precipitation of
  the next 18 hours or so. Southerly winds in the low to mid
  levels will allow a decent axis of positive theta-e to move
  across eastern NM and West Texas this afternoon through the
  overnight hours tonight which will aid in generating a few
  rounds of thunderstorms.

* Mesoscale: As of 18z, showers and thunderstorms continue to move
  east and northeast across eastern New Mexico. Across the
  southwestern and south central TX Panhandle, visible satellite
  imagery shows some attempts at a cumulus field trying to develop
  over this area. The first run (17z) of the Warn on Forecast
  (WoFS) suggests that these showers and storms will move across
  the northwestern TX Panhandle later on this afternoon, leaving
  the southwest and central portion of the CWA in the clear from
  this initial activity. A few isolated thunderstorms may develop
  across these areas later on this afternoon in an environment
  that will be primed for storms to become strong to severe.
  MUCAPE values could be approaching 2500 to 2750 J/kg and bulk
  shear values of 20 to 25 kts could lead to a few strong to
  severe isolated supercells. The next upper level wave will be
  approaching the High Plains by early this evening and a line of
  storms will begin to move across the Panhandles. Before this
  line approaches, if any storms are able to remain discrete out
  ahead of the line, a marginal tornado threat may be possible as
  low level shear begins to increase in response to stronger H850
  winds moving over the area. The main threats with the
  aforementioned line of storms will be strong wind gusts up to 75
  mph and torrential rainfall. Cannot rule out a quick tornado
  spin-up along this line as the low level shear increases.
  Forecast PWAT values continue to remain around the
  climatological max for late May/early June and forecast
  soundings continue to depict a very moist profile this evening
  through early tomorrow morning. Multiple rounds of showers and
  thunderstorms are possible through tomorrow morning, which is
  leading to a high concern for flash flooding, especially if
  storms train over the same areas.

* Threats: The primary hazards with the storms today will be large
  hail, damaging wind gusts, and flash flooding. The large hail
  threat will be the highest with any discrete supercells during
  the mid to late afternoon across the central and west where hail
  up to golf ball size will be possible should any storms develop
  out ahead of the main line. Damaging wind gusts up to 75 mph are
  possible as a line of thunderstorms moves across the Texas and
  Oklahoma Panhandles this evening. The tornado threat is low, but
  cannot rule out one or two especially if any supercells can
  remain discrete enough closer to sunset once the stronger low
  level winds begin to ramp up. The main hazard with the showers
  and storms will be the flash flood threat. This is due to
  already very saturated soils and the ongoing flood concerns of
  lakes, rivers, and streams. Very heavy rainfall is possible with
  rain rates up to 2 to 4 inches per hour with the strongest
  storms.

* Timing & Location: Multiple rounds of showers and thunderstorms
  are expected starting in the middle of the afternoon through
  early Thursday morning. A few discrete thunderstorms may form
  across the western and central Panhandles during the middle to
  late afternoon today. A line of showers and storms is expected
  to move across the Panhandles this evening. Some of these storms
  could be strong to severe. Overnight tonight through early
  Thursday morning, multiple rounds of showers and storms are
  possible across the entire area. The severe threat will decrease
  after midnight, but a few strong to severe storms will remain
  possible.

Muscha

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 216 PM CDT Wed May 31 2023

Synopsis: A few rounds of thunderstorms are expected starting this
afternoon and potentially lasting into Thursday morning. Some
storms may be severe mainly before midnight, with large hail and
damaging winds being the main threat. The bigger concern tonight
will be potential for flooding and flash flooding, and this threat
will extend into tomorrow. Another round of severe storms is
possible tomorrow, but there is a chance that the area becomes
worked over and possibly socked in with clouds which would limit
that threat. More details for today's severe/flood threat will be
laid out in the mesoscale discussion. Details on tomorrow's threat
can be found below.

Details:

Showers and storms may be ongoing Thursday morning as shortwaves
continue to eject out ahead of an H5 low near the Four Corners.
This low will weaken some but the center won't move much through
the day leading to continued moist return flow and broad lift in
proximity to a left jet exit region. If the area can destabilize
going into the afternoon (which most of the ensembles believe will
occur), then thunderstorms may develop once again mainly favoring
the southern TX Panhandle. The exact location of storm initiation
will depend on the position of a left over outflow boundary and
dryline. If storms do develop, some increased flow in the mid and
upper levels will support effective shear in the 30 to 40 knot
range which would support supercell development with a risk for
large hail and damaging winds (low tornado chance due to lacking
low level shear, but not out of question). Shortwave passage in
the evening (along with increased low level jet) may upscale
growth into QLCS structure across the east, but at this time it
does't look like storms will be ongoing all night as the area goes
into a brief period of subsidence behind the impulse.

Ward

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 216 PM CDT Wed May 31 2023

Synopsis: Bottom line is the pattern doesn't change much as the
blocking pattern keeps reloading H5-H25 low pressure over
portions of the Desert Southwest. This keep a subtropical jet
going over the southern plains and almost daily shortwave
disturbances with ample moisture (PWATs remain above normal).
Thus, daily thunderstorm chances can be expected and this will
include at least some risk for severe storms and especially
flooding as the area lakes, creeks, and rivers continue to rise.
Friday will see a fairly significant shortwave that could result
in another round of widespread heavy rain.

Ward

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM CDT Wed May 31 2023

Showers and thunderstorms are moving east out of New Mexico and
may impact KDHT and KGUY early in the cycle (have included tempo
groups to account for this activity). Additional thunderstorm
development is anticipated later in the afternoon into the
evening, with a large part of the area potentially being impacted
mainly after 23z. The main round of storms is expected prior to
06z, but storms are expected to redevelop through the night and
may remain fairly widespread. For these reasons, have included a
pretty significant amount of time with TSRA/VCTS mention at all
sites, but AMA has the highest chance for more prolonged impacts
including MVFR/IFR cigs/vsbys due to heavy rain. Some storms could
also produce large hail and damaging outflow winds.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  74  58  78 / 100  70  40  50
Beaver OK                  60  80  59  79 /  50  60  30  60
Boise City OK              55  73  54  78 /  60  60  20  30
Borger TX                  61  78  60  82 /  90  60  40  40
Boys Ranch TX              58  75  58  81 / 100  70  30  40
Canyon TX                  58  75  57  78 / 100  70  40  50
Clarendon TX               60  77  59  77 /  90  60  40  60
Dalhart TX                 55  72  54  77 /  90  80  30  30
Guymon OK                  58  76  56  78 /  80  60  30  30
Hereford TX                58  76  57  79 /  90  70  30  50
Lipscomb TX                61  80  59  79 /  60  60  40  60
Pampa TX                   59  76  59  78 /  90  60  40  50
Shamrock TX                62  80  60  79 /  80  50  50  60
Wellington TX              64  82  61  81 /  70  50  40  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for TXZ001>003-006>008-
     011>013-016>018-317.

OK...Flood Watch through Thursday morning for OKZ001-002.

&&

SHORT TERM...05/07
LONG TERM....07
AVIATION...07
Hazardous weather outlook, May 31, 1:25 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Wed May 31 2023

OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon into the overnight
hours. Thunderstorms this afternoon through this evening will
have the potential to become severe with large hail, damaging
winds, and areas of flash flooding the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible each and every day Thursday through
Tuesday. Some strong to severe thunderstorms with flooding
potential cannot be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Local storm report, May 31, 12:15 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
115 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Dmg     10 E Elmwood            36.62N 100.34W
05/30/2023                   Beaver             OK   Emergency Mngr

            Pickup with trailer pushed over.

&&

CR
Local storm report, May 31, 12:19 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
119 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Dmg     8 E Elmwood             36.62N 100.38W
05/30/2023                   Beaver             OK   Emergency Mngr

            Four power poles broken and laid over.

&&

CR
Local storm report, May 31, 1:53 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
253 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Tstm Wnd Dmg     1 SW Beaver             36.81N 100.53W
05/30/2023                   Beaver             OK   Emergency Mngr

            Tree limbs broken and knocked over, both
            large and small. One tree was blown over on
            the road, and blocked traffic temporarily.

&&

CR
Special weather statement, May 31, 2:09 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
309 PM CDT Wed May 31 2023

TXZ006-007-011-312045-
Hartley TX-Moore TX-Oldham TX-
309 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Oldham,
west central Moore and southeastern Hartley Counties through 345 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Channing, or 22 miles southwest of Dumas, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3556 10224 3567 10242 3594 10226 3579 10198
TIME...MOT...LOC 2008Z 214DEG 16KT 3568 10229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJG

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
May 31, 2:16 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Moore

When
May 31, 3:16 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Thunderstorm Wind, Sherman

When
May 31, 3:17 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

Thunderstorm Wind, Deaf Smith

When
May 31, 5:46 PM CST
Where
Deaf Smith County, Bootleg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.810

Thunderstorm Wind, Deaf Smith

When
May 31, 5:46 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Oldham

When
May 31, 6:50 PM CST
Where
Oldham County, 4.57 mi E of Vega
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -102.350

Flash Flood, Randall

When
May 31, 7:10 PM CST to 9:10 PM CST
Where
Randall County, 0.6 mi SSE of Canyon to 1.16 mi NE of Canyon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.972, -101.916

Moderate street flooding was reported throughout the city. Low water crossings in Hunsley Hills had to be closed. Water on 4th Avenue and Hospital Drive had stalled out smaller vehicles. .

Thunderstorm Wind, Randall

When
May 31, 7:20 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Hail, Potter

When
May 31, 7:39 PM CST
Where
Potter County, 5.69 mi E of Bushland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -101.970

Thunderstorm Wind, Potter

When
May 31, 7:54 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Hutchinson

When
May 31, 8:23 PM CST
Where
Hutchinson County, 1.49 mi NNW of Fritch
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.610

Thunderstorm Wind, Moore

When
May 31, 8:23 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Flash Flood, Potter

When
May 31, 9:31 PM CST
Where
Potter County, 2.42 mi NE of Amarillo to 5.04 mi WNW of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.228, -101.795

Numerous reports came in for water covering roads, with fast flowing water leading to numerous roads being impassable in several areas. Drainage ditches and playa lakes began overflowing onto roads and encroaching on homes in the southwest side of Amarillo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103061, 1103062, 1103064, 1103065, 1103067, 1103068, 1103024, 1103069, 1103060, 1103070, 1103071, 1103072, 1103059.